Maryland, 2019

Damaging Winds in Maryland, July 11, 2019

July 11, 2019 · NWS LWX · 17 events in 8 counties and zones

A cold front approached from the west during the day of July 11th, with warm and moist air advection occurring on southerly flow. This promoted the development of significant amounts of instability, and that coupled with an approaching shortwave trough and modest shear values, led to the generation of scattered showers and thunderstorms, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached from the west during the day of July 11th, with warm and moist air advection occurring on southerly flow. This promoted the development of significant amounts of instability, and that coupled with an approaching shortwave trough and modest shear values, led to the generation of scattered showers and thunderstorms, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 11, 11:35 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 11, 11:35 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1235 PM EDT Thu Jul 11 2019

.SYNOPSIS...
A cold front will approach and move across our region today
into early Friday. The front will stall to our south on Friday
into Friday night. High pressure will build in over the weekend
and into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Small, short-lived showers have begun to develop across the area
this morning, mainly in the metro corridor, reflective of the
warm, moist, unstable air mass advecting into the area.
Meanwhile, a solid line of convection approaches the Potomac
Highlands from the west, which is still pre-frontal. This is
only a sign of things to come.

Dew points have already made it into the lower-mid 70s.
Modifying the 12Z LWX RAOB for forecast highs in the upper 80s
and current dewpoints yields SBCAPE/MUCAPE near 2500 j/kg.
Effective shear not that much yet, and may not increase
substantively, but should rise into the mid 20s (kts) ahead of
approaching shortwave energy per guidance solutions.

CAMs fairly consistent with today's evolution. The activity to
the west of the forecast area should arrive in the mountains by
midday. Simultaneously, terrain based convection likely to kick
off across the Blue Ridge. By early afternoon, numerous
thunderstorms should have developed west of I-81. These will
track across the area this afternoon, exiting east of the area
near 8pm (plus/minus a couple hours).

Given parameters discussed, plus falling heights, positive
vorticity advection, and surface convergence, thunderstorms
likely to be strong if not severe. Wet microbursts should be
the primary concern.

Heavy rain is also expected, especially east of our CWA with PWATs
near 2 inches and the potential for slow moving/training storms.
The ground is saturated due to recent storms over DC and
central/southern MD. HREF 3-hr probability max near 3-4 inches,
focused in the metro corridor, where antecedent conditions are
the most saturated. This signal does extend southwest into the
Shenandoah Valley. The Flash Flood Watch has been expanded; the
Hydrology section has additional information.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The surface front will be moving across and away from our region
early on Friday. This front will then stall to our south as upper
trough axis moves through during the day. This could enhance some
isolated showers and thunderstorms, but with cold air advection due
to NW flow, not very confident about it. However, CAMs due generate
scattered showers and thunderstorms on Friday and have left a chance
in the PoPs.

High pressure will build into the region on Saturday as the front
remains stalled well to our south allowing for dry conditions.

High temperatures both Friday and Saturday will be in the upper 80s,
near 90.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A weak cold front will southward through our region Sunday into
early Monday. Some showers and thunderstorms will be possible but
this looks to be relatively dry boundary passage. High pressure will
build over our region Monday through midway next week with temps
during the day trending up wards from the mid to upper 80s on Sunday
to the low to mid 90s by Wednesday. The early part of next week
should be mainly warm and dry with small chance of showers Monday
and Tuesday due to the heat and a possible shortwave moving through
our region.

The next chance for widespread precipitation during this period will
be the Wednesday to Thursday period. The possible tropical storm
forming over the Gulf is being modeled to swing up through the
southern states and affect our area as a remnant low midway next
week. There remains a lot of uncertainty on the strength and path
that this system will take next week. The two main models GFS and
Euro have a possible time ranges that start either on Wednesday or
Thursday. Ahead of this system, tropical moisture will be funneled
into our area and could combine with high temps to destabilize the
air mass over our region. This could lead to the formation of
scattered showers and thunderstorms on Wednesday or Thursday. There
remains a lot of uncertainty at this time.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected into early afternoon. Showers and
thunderstorms will overspread the terminals this afternoon and
evening, near the 18-21 UTC window for MRB/CHO and 20-23 UTC in
the metro corridor. Sudden/brief aob IFR restrictions and strong
wind gusts likely if there is a direct impact.

VFR conditions return Friday with a front stalled to our south
and possible showers and thunderstorms near CHO. High pressure
builds in on Saturday with drier conditions.

High pressure will remain in place over our region. Mostly clear
skies along with light winds expected. VFR conditions expected at
this time.

&&

.MARINE...
Mesoscale guidance all suggesting that winds will increase this
afternoon ahead of a cold front and pre frontal thunderstorms. A
Small Craft Advisory is in effect for this afternoon into this
evening. Special Marine Warnings also are anticipated this
afternoon and evening.

Winds are expected to remain below criteria Friday, with maybe a
shower over the southern MD waters Friday due to a stalled front to
our south. Winds are expected to remain below criteria Saturday with
weak high pressure building in from the west.

High pressure will remain over the waters Sunday through Tuesday.
Light winds in the boundary layer suggests that Small Craft
Advisories will not be needed at this time.

&&

.HYDROLOGY...
A warm and moist air mass will allow for shower and thunderstorm
development over our region. These showers and thunderstorms
have already begun, and will only become more numerous through
the day. The following was considered for the Flash Flood Watch
issuance: 1) PWATs around and over 2 inches, 2) the potential
for slow moving/training storms, 3) the high probabilities of
QPF over 3 inches, 4) saturated ground due to antecedent
conditions caused by recent rainfall.

The ground across the metro areas has been primed for
additional flooding, and that's exactly where the signals are
the highest. However, Flash Flood Guidance west of the Blue
Ridge also low, and the signal for heavy rain does stretch west
into the Shenandoah Valley. Therefore, the Flash Flood Watch
has been expanded to include most areas west of the Blue
Ridge...from 2-8pm. The threat lingers longer to the east, based
on timing of storms and magnitude of threat, and the Watch
continues until 8pm.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ003>006-011-013-
     014-016>018-503>508.
VA...Flash Flood Watch through late tonight for VAZ052>054-505-506.
     Flash Flood Watch until 8 PM EDT this evening for VAZ025>031-
     503-504.
WV...Flash Flood Watch through late tonight for WVZ051>053.
     Flash Flood Watch until 8 PM EDT this evening for WVZ050-055-
     501-502-504>506.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
     ANZ530>543.

&&

SYNOPSIS...JMG
NEAR TERM...IMR/HTS
SHORT TERM...IMR
LONG TERM...JMG
AVIATION...IMR/HTS/JMG
MARINE...IMR/HTS/JMG
HYDROLOGY...HTS
Hazardous weather outlook, Jul 11, 11:24 AM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1224 PM EDT Thu Jul 11 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121630-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1224 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous slow-moving thunderstorms will cross our
area this afternoon and evening. These storms may cause localized
flash flooding. A Flash Flood Watch is in effect this afternoon
through tonight. In addition, a few storms could be strong to
severe with isolated damaging winds as the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-121630-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1224 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous slow-moving thunderstorms will cross our
area this afternoon and evening. A Flash Flood Watch is in effect
for most of the area. In addition, a few storms could be strong
to severe with isolated damaging winds as the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible this afternoon and evening.

The radar

The Sterling radar (KLWX), 132 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
July 11, 1:23 PM EST
Where
Allegany County, 1.06 mi W of Evitts Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.630, -78.770

A tree was blown down near the intersection of West Elder Street and Canal Parkway.

Thunderstorm Wind, Allegany

When
July 11, 1:33 PM EST
Where
Allegany County, 2.66 mi E of Kings Grove
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.720, -78.720

A tree was blown down along Valley Road Northeast just south of the Mason-Dixon Line.

Thunderstorm Wind, Montgomery

When
July 11, 2:53 PM EST
Where
Montgomery County, 0.87 mi SE of Byforde
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -77.060

A tree was blown down onto a house in the 9200 block of Levelle Drive. A tree was also blown down onto wires near the intersection of Blaine Drive and Grubb Road.

Thunderstorm Wind, Montgomery

When
July 11, 2:59 PM EST
Where
Montgomery County, Takoma Park
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.970, -77.000

A tree was blown down onto a house in the 6700 block of Prince Georges Avenue. Trees were also blown down on wires near the intersection of Piney Branch Road and Philadelphia Avenue.

Thunderstorm Wind, Prince George'S

When
July 11, 3:10 PM EST
Where
Prince George'S County, 1.1 mi WSW of Greenbelt
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.996, -76.900

A couple of trees and several large branches were blown down in the Berwyn Heights area.

Thunderstorm Wind, Harford

When
July 11, 3:15 PM EST
Where
Harford County, 1.48 mi SSE of Bagley
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.480, -76.390

A tree was blown down in the 2300 block of Dunwood Lane. A tree was also blown down near the intersection of Old Joppa Road and Woodtaker Mill Road.

Thunderstorm Wind, Baltimore

When
July 11, 3:45 PM EST
Where
Baltimore County, 0.87 mi SE of Perry Hall
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
39.410, -76.460

Multiple power poles were blown down in the 4000 block of Chapel Road.

Thunderstorm Wind, Harford

When
July 11, 3:54 PM EST
Where
Harford County, 0.87 mi SW of Joppa
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.420, -76.380

A tree was blown down onto power lines in the 100 block of Philadelphia Road. A tree was blown down across MD-7 near Joppa Farm Road.

Thunderstorm Wind, Harford

When
July 11, 3:56 PM EST
Where
Harford County, 0.69 mi S of Laurel Brook
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.510, -76.430

A tree was blown down across the roadway near the intersection of Guyton Road and Bottom Road just before the bridge. A large 8-inch diameter tree limb was blown near the intersection of Old Joppa Road and Old Mountain Road North.

Thunderstorm Wind, Harford

When
July 11, 3:58 PM EST
Where
Harford County, 0.87 mi SE of Pleasantville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.560, -76.420

A tree was blown down near the intersection of Pleasantville Road and High Point Road.

Thunderstorm Wind, Harford

When
July 11, 3:58 PM EST
Where
Harford County, 1.07 mi E of Churchville
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.570, -76.230

A large tree was blown down in the 500 block of Bryarly Court.

Thunderstorm Wind, Harford

When
July 11, 4:03 PM EST
Where
Harford County, 1.6 mi E of Glenwood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.520, -76.300

A tree was blown down blocking the 1300 block of East MacPhail Road. A tree was also blown down into wires and into water near the intersection of MD-543 and Wheel Road East.

Thunderstorm Wind, Harford

When
July 11, 4:15 PM EST
Where
Harford County, 0.87 mi SE of Aldino
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
39.560, -76.170

Several trees were blown down onto Wesleyan Road near the intersection of North Paradise Road. Several trees were also blown down in the 3900 block of West Chapel Road.

Thunderstorm Wind, Charles

When
July 11, 4:25 PM EST
Where
Charles County, 0.54 mi W of Marbury
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.570, -77.160

A tree was blown down in Marbury.

Thunderstorm Wind, Harford

When
July 11, 4:25 PM EST
Where
Harford County, 0.53 mi E of Osborne
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.530, -76.110

A tree limb was blown down onto power lines blocking the roadway in the 100 block of Old Bay Lane.

Thunderstorm Wind, St. Mary'S

When
July 11, 5:34 PM EST
Where
St. Mary'S County, 1.28 mi ENE of Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.510, -76.760

A tree was blown down near the intersection of Indian Creek Drive and Cheyenne Court.

Thunderstorm Wind, Calvert

When
July 11, 5:46 PM EST
Where
Calvert County, 1.28 mi WSW of Parran
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.590, -76.590

A tree was blown down on Plum Point Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844036, 844037, 844040, 844041, 844062, 844042, 844044, 844045, 844046, 844039, 844047, 844043, 844048, 844049, 844050, 844051, 844052.